Limits...
Atypical response to erlotinib in a patient with metastatic lung adenocarcinoma: a case report.

Sakhri L, Meynet E, Ferrer L, Pirvu A, Ferretti G, Moro-Sibilot D - J Med Case Rep (2014)

Bottom Line: The side effects of tyrosine kinase inhibitors are mostly gastrointestinal and dermatological, and are usually resolved after symptomatic treatment.To the best of our knowledge, this tumor-cystic response after erlotinib therapy has not been previously described.Transformation of pulmonary nodules into cysts must be known and clinicians should be aware of this potential complication, which can lead to life-threatening pneumothorax.

View Article: PubMed Central - HTML - PubMed

Affiliation: Pôle thorax et vaisseaux, Unité d'oncologie thoracique, CHU Grenoble, BP217, 38043 Grenoble cedex 9, France. lsakhri@chu-grenoble.fr.

ABSTRACT

Introduction: Tyrosine kinase inhibitors are widely prescribed in thoracic oncology and have excellent responses as a first-line treatment for locally advanced or metastatic lung cancer with epidermal growth factor receptor mutations. The side effects of tyrosine kinase inhibitors are mostly gastrointestinal and dermatological, and are usually resolved after symptomatic treatment. However, new complications have now arisen due to increased use of these drugs. Here we report a side effect of erlotinib that has not been described previously: that is, metastatic lung tumor nodules were transformed into cysts, which ruptured the pleura and were responsible for bilateral life-threatening pneumothorax.

Case presentation: We report the case of a 35-year-old Caucasian woman with metastatic adenocarcinoma and a deletion in epidermal growth factor receptor exon 19 (del E746-A750). She was treated with erlotinib for metastatic lung adenocarcinoma. Treatment with erlotinib resulted in the replacement of pulmonary tumor nodules with air-containing cysts. These cysts ruptured in the pleura causing a life-threatening bilateral pneumothorax. To the best of our knowledge, this tumor-cystic response after erlotinib therapy has not been previously described.

Conclusions: Tyrosine kinase inhibitors are widely prescribed in thoracic oncology, and managing toxicities must be optimal in order to improve adherence. Transformation of pulmonary nodules into cysts must be known and clinicians should be aware of this potential complication, which can lead to life-threatening pneumothorax.

Show MeSH

Related in: MedlinePlus

Computed tomography scan of the neck. (A) revealing C2 osteolysis as indicated by the arrow. (B) showing osteocondensation (as indicated by the arrow) in the location of the initial lysis of the C2 vertebrae after 2 months of treatment with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4202250&req=5

Figure 2: Computed tomography scan of the neck. (A) revealing C2 osteolysis as indicated by the arrow. (B) showing osteocondensation (as indicated by the arrow) in the location of the initial lysis of the C2 vertebrae after 2 months of treatment with erlotinib.

Mentions: A 35-year-old Caucasian woman and former cigarette smoker presented with dyspnea and neck pain. A computed tomography (CT) scan revealed bilateral round opacities in both lungs (Figure 1A, C), hepatic metastases, osteolysis of her second cervical vertebra (C2) (Figure 2A), and two cerebral metastases. A percutaneous biopsy of the hepatic metastasis showed lung adenocarcinoma with a deletion in the epidermal growth factor receptor exon 19 (del E746-A750).Treatment with erlotinib was started. After 2 months she was hospitalized in our intensive care unit for an acute respiratory distress syndrome, secondary to a bilateral and spontaneous pneumothorax, which required placement of a chest tube. A thoracic CT scan revealed the replacement of diffuse parenchymatous nodules by cystic lesions (Figure 1B, D). Because of prolonged air leakage but also a good response to oncological treatment, a two-stage thoracoscopic bilateral talc poudrage was performed. Her postoperative course was uneventful and the drains were removed at 3 weeks after surgery.


Atypical response to erlotinib in a patient with metastatic lung adenocarcinoma: a case report.

Sakhri L, Meynet E, Ferrer L, Pirvu A, Ferretti G, Moro-Sibilot D - J Med Case Rep (2014)

Computed tomography scan of the neck. (A) revealing C2 osteolysis as indicated by the arrow. (B) showing osteocondensation (as indicated by the arrow) in the location of the initial lysis of the C2 vertebrae after 2 months of treatment with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4202250&req=5

Figure 2: Computed tomography scan of the neck. (A) revealing C2 osteolysis as indicated by the arrow. (B) showing osteocondensation (as indicated by the arrow) in the location of the initial lysis of the C2 vertebrae after 2 months of treatment with erlotinib.
Mentions: A 35-year-old Caucasian woman and former cigarette smoker presented with dyspnea and neck pain. A computed tomography (CT) scan revealed bilateral round opacities in both lungs (Figure 1A, C), hepatic metastases, osteolysis of her second cervical vertebra (C2) (Figure 2A), and two cerebral metastases. A percutaneous biopsy of the hepatic metastasis showed lung adenocarcinoma with a deletion in the epidermal growth factor receptor exon 19 (del E746-A750).Treatment with erlotinib was started. After 2 months she was hospitalized in our intensive care unit for an acute respiratory distress syndrome, secondary to a bilateral and spontaneous pneumothorax, which required placement of a chest tube. A thoracic CT scan revealed the replacement of diffuse parenchymatous nodules by cystic lesions (Figure 1B, D). Because of prolonged air leakage but also a good response to oncological treatment, a two-stage thoracoscopic bilateral talc poudrage was performed. Her postoperative course was uneventful and the drains were removed at 3 weeks after surgery.

Bottom Line: The side effects of tyrosine kinase inhibitors are mostly gastrointestinal and dermatological, and are usually resolved after symptomatic treatment.To the best of our knowledge, this tumor-cystic response after erlotinib therapy has not been previously described.Transformation of pulmonary nodules into cysts must be known and clinicians should be aware of this potential complication, which can lead to life-threatening pneumothorax.

View Article: PubMed Central - HTML - PubMed

Affiliation: Pôle thorax et vaisseaux, Unité d'oncologie thoracique, CHU Grenoble, BP217, 38043 Grenoble cedex 9, France. lsakhri@chu-grenoble.fr.

ABSTRACT

Introduction: Tyrosine kinase inhibitors are widely prescribed in thoracic oncology and have excellent responses as a first-line treatment for locally advanced or metastatic lung cancer with epidermal growth factor receptor mutations. The side effects of tyrosine kinase inhibitors are mostly gastrointestinal and dermatological, and are usually resolved after symptomatic treatment. However, new complications have now arisen due to increased use of these drugs. Here we report a side effect of erlotinib that has not been described previously: that is, metastatic lung tumor nodules were transformed into cysts, which ruptured the pleura and were responsible for bilateral life-threatening pneumothorax.

Case presentation: We report the case of a 35-year-old Caucasian woman with metastatic adenocarcinoma and a deletion in epidermal growth factor receptor exon 19 (del E746-A750). She was treated with erlotinib for metastatic lung adenocarcinoma. Treatment with erlotinib resulted in the replacement of pulmonary tumor nodules with air-containing cysts. These cysts ruptured in the pleura causing a life-threatening bilateral pneumothorax. To the best of our knowledge, this tumor-cystic response after erlotinib therapy has not been previously described.

Conclusions: Tyrosine kinase inhibitors are widely prescribed in thoracic oncology, and managing toxicities must be optimal in order to improve adherence. Transformation of pulmonary nodules into cysts must be known and clinicians should be aware of this potential complication, which can lead to life-threatening pneumothorax.

Show MeSH
Related in: MedlinePlus